Alert archive / Missouri / Tornado Warnings in 1999

Tornado Warning 16, NWS Springfield, MO

May 17, 1999Howell County, Ozark County, Missouri

NWS Springfield, MO issued this tornado warning at May 17, 1999, 12:33 PM CDT for Howell County, Ozark County, Missouri. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 1999, 12:33 PM CDT (17:33 UTC)
Expired
May 17, 1999, 1:10 PM CDT
In force
37 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Howell County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 12:35 PM CDTHail 0.75Bakersfield, MO
May 17, 12:37 PM CDTHail 1West Plains, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 11:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1999-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1999-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-88 m²/s²
0-3 km storm-relative helicity
-53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KSGF 171734 RRA
TORSGF
MOC091-153-171810-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1233 PM CDT MON MAY 17 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN HOWELL COUNTY IN SOUTH CENTRAL MISSOURI
  SOUTHEASTERN OZARK COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 110 PM CDT

* AT 1230 PM DOPPLER RADAR INDICATED A DEVELOPING TORNADO NEAR
  BAKERSFIELD OR 20 MILES SOUTHEAST OF GAINESVILLE.  THIS STORM WAS
  MOVING NORTHEAST 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  CAULFIELD BY 1240 PM
  SOUTH FORK BY 1250 PM


IN AN OFFICE BUILDING OR SCHOOL...GO TO AN INTERIOR HALLWAY ON THE
LOWEST FLOOR OR MOVE TO A DESIGNATED STORM SHELTER.  AVOID
GYMNASIUMS...AUDITORIUMS...AND SUPERMARKETS.

RUNNELS/TAGGART

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at May 17, 2:25 AM CDT, 10 hours 8 minutes earlier.

Area forecast discussion, May 17, 2:25 AM CDT, 10 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 AM CDT MON MAY 17 1999

CONVECTIVE STORMS STARTING TO PUSH INTO W CWA...AND WILL BE THE MAIN
FOCUS TDA ACROSS THE CWA.

07Z SFC ANALYSIS SHOWS CDFNT STRETCHING FROM NW CORNER OF MO TO NEAR
ICT.  STORMS DEVELOPED BEHIND FRONT IN ASSOCIATION WITH UPR LVL
SHRTWV MOVING OUT OF ROCKIES...THESE WERE PUSHING INTO CNTRL KS ATTM.
VERY MOIST AND UNSTABLE AIR EXISTS ACROSS CWA ATTM WITH SFC DWPTS IN
THE MID 60S.  MID LEVEL SHRTWV WILL PUSH INTO THE PLAINS TDA AND HELP
MOVE N AND CNTRL PTN OF CDFNT E.  NGM STILL THE SLOWEST WITH THIS
FEATURE...ALTHOUGH IN BETTER AGREEMENT THE PREVIOUS RUNS.

PW VALUES ACROSS THE CWA FROM 1.25 TO 1.50 INCHES AND WITH LOW FLASH
FLOOD GUIDANCE VALUES ALREADY FROM HEAVY RAIN THIS MONTH WILL ISSUE
FFA FOR MUCH OF CWA.  ONLY PORTION TO LEAVE OUT WILL BE IN THE
EXTREME W WHERE MAIN HEAVY RAIN THREAT SHOULD ALREADY HAVE ENDED.

FRONT BY MIDDAY SHOULD STRETCH FROM SW CORNER OF MO TO SGF TO LAKE OF
THE OZARKS....AND IN MY E CWA BY 00Z.  WILL MENTION STRONG STORMS AND
HEAVY RAIN IN ZONES NOT ALREADY IN THUNDERSTORM WATCH.  WILL CONTINUE
LOW POPS THIS EVENING FOR E 1/2 OF CWA...DUE TO TIMING UNCERTAINTIES.
GOOD SUBSIDENCE AND DRYING SHOULD TAKE PLACE LATE TONIGHT...CLEARING
THINGS OUT...WITH MOSTLY SUNNY ON TUESDAY.

CONTINUE SVR TSRA WATCH UNTIL 6 AM FOR PTN OF SW MO AND SE KS.

CCF
SGF TB 074/050 070/050 075 05830
JLN TB 076/051 073/053 076 05810
UNO TB 078/054 074/051 074 0584-
VIH TB 074/051 069/050 074 0584-

LINDENBERG

In the hours before

Special weather statement, May 17, 11:31 AM CDT, 1 hour 2 minutes before
MOZ082-091-092-095>098-103>106-172200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1131 AM CDT MON MAY 17 1999

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING
COUNTIES IN SOUTHERN MISSOURI UNTIL 5 PM...

STONE...TANEY...CHRISTIAN...WEBSTER...WRIGHT...DOUGLAS...OZARK...
TEXAS...HOWELL...SHANNON...AND OREGON COUNTIES.

AS A LINE OF THUNDERSTORMS FROM VERSAILLES TO BUFFALO TO SPRINGFIELD
TO BRANSON MOVES EAST NORTHEAST AT 40 MPH IN AREAS OF HIGHER
ATMOSPHERIC INSTABILITY IN SOUTH CENTRAL MISSOURI...THERE IS
INCREASED POTENTIAL FOR SEVERE THUNDERSTORMS THROUGH THIS AFTERNOON.

THE MAIN THREATS FROM THESE SEVERE THUNDERSTORMS WILL BE LARGE HAIL
AND DAMAGING WIND.

PLEASE STAY TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL TELEVISION
AND RADIO STATIONS FOR CURRENT SEVERE WEATHER INFORMATION.

VESPER
Special weather statement, May 17, 11:31 AM CDT, 1 hour 2 minutes before
MOZ082-091-092-095>098-103>106-172200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1131 AM CDT MON MAY 17 1999

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING
COUNTIES IN SOUTHERN MISSOURI UNTIL 5 PM...

STONE...TANEY...CHRISTIAN...WEBSTER...WRIGHT...DOUGLAS...OZARK...
TEXAS...HOWELL...SHANNON...AND OREGON COUNTIES.

AS A LINE OF THUNDERSTORMS FROM VERSAILLES TO BUFFALO TO SPRINGFIELD
TO BRANSON MOVES EAST NORTHEAST AT 40 MPH IN AREAS OF HIGHER
ATMOSPHERIC INSTABILITY IN SOUTH CENTRAL MISSOURI...THERE IS
INCREASED POTENTIAL FOR SEVERE THUNDERSTORMS THROUGH THIS AFTERNOON.

THE MAIN THREATS FROM THESE SEVERE THUNDERSTORMS WILL BE LARGE HAIL
AND DAMAGING WIND.

PLEASE STAY TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL TELEVISION
AND RADIO STATIONS FOR CURRENT SEVERE WEATHER INFORMATION.

VESPER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 2:13 AM CDTSevere Thunderstorm WarningSGFBarton, Jasper, Vernon62 min
May 17, 2:51 AM CDTSevere Thunderstorm WarningSGFCedar, Dade64 min
May 17, 3:14 AM CDTSevere Thunderstorm WarningSGFHickory, Polk, St. Clair66 min
May 17, 3:24 AM CDTSevere Thunderstorm WarningSGFBarry, McDonald66 min
May 17, 4:10 AM CDTSevere Thunderstorm WarningSGFChristian, Greene, Lawrence65 min
May 17, 4:10 AM CDTSevere Thunderstorm WarningSGFStone65 min
May 17, 4:42 AM CDTSevere Thunderstorm WarningSGFHickory, Polk33 min
May 17, 5:16 AM CDTSevere Thunderstorm WarningSGFDallas, Laclede34 min
May 17, 5:25 AM CDTSevere Thunderstorm WarningSGFCamden35 min
May 17, 12:08 PM CDTSevere Thunderstorm WarningSGFOzark52 min
May 17, 12:17 PM CDTSevere Thunderstorm WarningSGFHowell63 min
May 17, 12:56 PM CDTSevere Thunderstorm WarningSGFOregon64 min
May 17, 1:04 PM CDTFlash Flood WarningSGFHowell, Ozark3 hr
May 17, 1:07 PM CDTSevere Thunderstorm WarningSGFShannon33 min
May 17, 2:29 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton36 min

Nearby

Tornado Warnings in Missouri, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.